Night cramps 😢 and Night heat: Cramp in my legs... - LUPUS UK

LUPUS UK

28,610 members24,891 posts

Night cramps 😢 and Night heat

Bronn profile image

Cramp in my legs and feet nearly every night. So painful I can barely move my leg an inch. I've tried massage, altering my electric bed so's raising my legs, lowering my legs, cold, heat. I am at a loss of what to do next or how to stop it happening in the 1st place. I do suffer with very low sodium levels on every blood test for years now, no matter how much salt I consume. Night heat so much to the point I'm laying on my bed in pjs no covers, where as my hubbie is laying their with quilt wrapped up tightly around his neck complaining he's cold, so glad we have seperate beds don't think I could stand his body heat lol. I am exhausted constantly, I am never getting enough sleep becuase of these 2 issues never mind the pain and unable to get comfy for more than 5 minutes. Any advise much appreciated.

20 Replies

Hello Bronn

What a (waking!) nightmare. What medications are you on atm? Are your thyroid levels and cortisol levels up to scratch? Both cortisol deficit and hypothyroidism can cause low sodium X

Bronn profile image
Bronn in reply to whisperit

I am os much medication I shake rattle n roll every time I move. Prednisolone, mycophenolate, buscopan, aspirin, tegretol pr, rabeprazole, ferrous fumarate, domperidone, zumenon, amlodopine, mirtazapine, pitzotifen, morphene sulphate, adcal-d3, docusate sodium. Phew some list! So many meds all with interactions and side effects. Yes a waking nightmare! My thyroid levels were fine last check, cortisol levels I don't know that's never been mentioned by any medics. Thanks for that whisperit I'll get it checked out.

whisperit profile image
whisperit in reply to Bronn

If you're on more than about 7.5mg prednisolone then you are unlikely to get a low cortisol result as pred is a close analogue and 7.5mg is close to out normal level of production. But if you are on a lower "maintenance" dose of 5mg or less, you could test normal but actually be cortisol deficient at some times of the day or night (as I was). If that applies, you may need to be more creative/assertive about getting proper testing done x

whisperit profile image
whisperit in reply to whisperit

Saying that, I have no clue how all your other meds/supplements might affect the situation x

Bronn profile image
Bronn in reply to whisperit

17.5mg preds so cortisol should be fine. Rheumy appointment nxt month so we'll see what she has to say 🤞🏻Right now I just want to enjoy xmas as much as possible. Many thanks for your replies and I hope you have a very happy christmas 🌺

whisperit profile image
whisperit in reply to Bronn

No matter how much I read up on all this stuff, I get the feeling that a lot of it is pure mystery. Hope you get some relief over Xmas x

Biddy47 profile image
Biddy47 in reply to Bronn

Hi Bronn, Mirtazapine can cause restless legs, I take magnesium at night to help with the problem. It's worth a try.

Many meds deplete magnesium levels in the body. Lack of magnesium can cause cramping. Magnesium also aids sleep.

Ok so I need that checking out, see my gp and rheumy nxt month so blood test here we come. Thank you 👍🏻

Here's a bit more info on magnesium. It's hard to measure in the blood.

Watch "Magnesium: The most powerful relaxation mineral available..." on YouTube

youtu.be/GUWL1o2hSrs

Are you on statins .we both got terrible cramps on these.x

Did you check you magnesium levels? That would give such symptoms.

I agree with the magnesium suggestions. Magnesium works in the body to relax muscles as opposed to when they contract, even the heart muscle. Most people are magnesium deficient, but people with autoimmune and leaky gut which you probably have are more likely to have low levels. It’s not always easy to tell in a blood test. You probably need a pretty good dose. I would suggest taking it orally and doing a couple Epsom salt baths a week. They are magnesium salts and when soaking it is absorbed through the skin into your body and helps to calm the muscles. Add some sea salt and a bit of vinegar or baking soda to increase the absorption. It really helps and it helps your body to detox as well.

As for the night sweats, I always get those when my hormones are out of order. Usually high estrogen and low pregnenolone & progesterone. I’m 33 and my doctor said it’s my body’s stress response. Could be due to imbalances caused by your medications too. I hope you find some relief!

I would suggest a gradual introduction of a magnesium supplement because it can cause the bowel to relax enough that diarrhea results ;)

No, but have terrible restlessness in legs and arms at night drives mad, disturbs sleep.

I have the same symptoms. My feet and ankles burn and my legs ache and twitch. No medics seem interested so.....after lots of trials my best tips are

Olbas Oil applied to the knees in circular motions.

Spray Magnesium Oil on your cold muscles- we can be low on this.

I also use Deep Freeze pain plasters, their cold spray and their gel.

Stick the plasters where it hurts most. They last 12 hours and give me a good nights rest.

I have also recently started to use CBD oil - 5% strength. Holland and Barrett.

Very best of luck.

Hey Bronn, I hope your starting to get some relief. I don't get on here often unless I see something related to me. I also have leg spasms when I bend my feet at night and sometimes during the day and am menopausal so the night sweats come more often when my legs act up. I have neutropenia so at this point am only on BPP to maintain my kidneys and have been mainly stable lupus wise so the strong meds are on hold till I get a flare in the kidneys. I am on no maintenance drugs (Rhumy doesn't like) but unless my kidneys flare my kidney specialist is ok with that. I have been on most of the big ones and Cellcept being the last of what worked for me and I will go back when the time comes. I know you are on a lot of meds and I don't pretend to understand what they are all for, or what side effects they cause.

I have had leg cramps on and off for + 3 years now, worse after hysterectomy and bunion surgery 3 years back. I was in a cast for over a month with that and my legs always feel tight now. I don't know if you have any back, knee, feet or hip issues but I read somewhere that it could be caused from the changing of the joints and damage related to those type of injuries. I have been on 500mg magnesium for over 5 years now from my kidney specialist. I (had) non stop hot flash/ night sweats since hysterectomy and was dehydrated often, but this seems to have mellowed somewhat thank god! The Doctors don't know what else to try for the calves and feet cramping. I started physio for knees and lower back and now with doing more stretching, the cramping has decreased. I also drink a lot of water and when I forget I get cramps at night. In my job I am on my feet all day so don't get cramps while working but still get them at night. I start feeling them coming on before I go to bed now so I know what to expect. I know we all are different but I didn't see anyone touch on this yet so maybe this will help. good luck.

Bronn profile image
Bronn in reply to Roanna

Hi Roanna, I am wheelchair bound so that probably doesn't help. As of yet I haven't recognised prior to cramps. ShellyKate808, their not sweats I'm just so incredibly hot all over with my feet being the worst as if I'm on fire. Cannot cool down no matter what hence I end up awake most of the night, then struggle to get up in the morning. I'm not hormonnal I had a hysterectomy years ago so I've been through that.

No Shorthouse I'm not on statins.

miccika1 a lil difficult to get magnesium levels checked gp surgery closed till Thursday, will get it done though.

I am just going to try and enjoy xmas with my family, prepared for the worst (cool pads and spray at hand) hoping for the best.

Wishing you all a Merry Xmas hope we're all able to enjoy. Thank you all for your comments much appreciated.

Hi Bronn

I suffer with cramps almost every inch of my body, but most frequently in my legs and feet. I get it so bad in my feet, different toes cramping in different directions, so hard to stretch out...anyways, many years ago, an auntie told me she was the same and drank indian tonic water. So I went to talk with my doctor about it, and was prescribed quinine. It got rid of the cramps. But I no longer take pharmaceuticals, and manage my health my self. On a seperate occation, befor stopping meds, I was on hydroxachloraquin, I didn't suffer with cramps then either.

So, the thing is, you can add to that list of meds, which I'm guessing you would rather not, with quinine, or you can get some indian tonic water, for me its extremely fast acting! I dont buy top brands either, just what ever supermarket brand. It contains quinine, in such a small amount, it was scary to think how much i was taking when on meds. My only other advice is to drink water, lots.

Hope this helps. Xx

Did you try magnesium supplements? There is also magnesium oil you could put on the muscles buy not sure how well it works

You may also like...